First Aid for Eyes

To lessen the risk of permanent damage caused by eye injuries, it's important to treat eye injuries immediately. Get medical care right away, preferably from an eye care provider (ophthalmologist).

For all eye injuries

Do's and don'ts include:

  • Don't rub, touch, or apply pressure to the eye.

  • Don't apply ointment or medicines to the eye.

  • Don't try to remove an object stuck in the eye.

  • Don't take aspirin, ibuprofen, or other non-steroidal, anti-inflammatory drugs (NSAIDs). These medicines thin the blood, which may result in increased bleeding.

  • Do see a healthcare provider as soon as possible, preferably an eye care provider. 

First aid for cuts in or around the eye

Do's and don'ts include: 

  • Bandage the eye gently.

  • Don't rub the eye or apply any pressure.

  • Don't try to remove any particles.

  • Don't eat between the time of the injury and your evaluation with an eye care provider. This may delay surgical repair, if needed.

First aid when foreign particles enter the eye

Do's and don'ts include:

  • Pull the upper lid down onto lower lid and let lower eyelashes sweep away the particle by blinking repeatedly.

  • Let tears wash out the speck or particle.

  • Close your eye and get medical care immediately if the above procedure does not work.

  • Don't rub the eye.

First aid for chemical splashes

Here are suggestions of what to do: 

  • Use fingers to separate lids, then flush the eye with water from a faucet or clean container.

  • Get medical careright away.

  • Cover the eye.

First aid forphysical trauma, cuts, or punctures to the eye

Do's and don'ts include: 

  • Don't try to treat a serious eye injury yourself.

  • Don't rub or apply pressure to eye.
  • Don't rinse with water.
  • Don't remove an object stuck in the eye
  • Do gently place a shield over the eye. Taping the bottom of a paper cup to the bones around the eye can protect the eye until you get to the emergency room.

  • Don't take aspirin, ibuprofen, or other non-steroidal, anti-inflammatory drugs (NSAIDs). These drugs thin the blood, which may result in increased bleeding.
  • Contact your ophthalmologist, primary care healthcare provider, or emergency room right away.

Back to Top